Nevada, 2017

Heavy Snow and High Wind in Nevada, March 30 to 31, 2017

March 30 to 31, 2017 · NWS LKN · 4 events in 4 counties and zones

A strong cold front brought winds gusting up to 85 mph to portions of northern and central Nevada. These strong winds blew down power poles in Humboldt county and did some other minor property damage.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$60,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LKN wrote it up.

A strong cold front brought winds gusting up to 85 mph to portions of northern and central Nevada. These strong winds blew down power poles in Humboldt county and did some other minor property damage. In northern Nye county the winds blew down the historic Mitzpah Hotel and Casino sign in Tonopah. The cold front brought heavy snow to portions of White Pine county with 9 to 11 inches reported in some locations.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Elko, NV wrote its last area forecast discussion before the first event at Mar 30, 3:02 AM PST, 4 hours 58 minutes earlier.

Area forecast discussion, Mar 30, 3:02 AM PST, 4 hours 58 minutes before
Area Forecast Discussion
National Weather Service Elko NV
402 AM PDT Thu Mar 30 2017

.SYNOPSIS...A strong storm system and accompanying cold front will
move through the Great Basin today and tonight bringing very
strong winds and snow to Nevada. Rain and thunderstorms with an
eventual transition to snow will occur throughout today. This
system will exit the state Friday with dry, quiet conditions
expected for the weekend.

&&

.SHORT TERM...Today through Saturday. Strong, dynamic trough and
cold front will move through the state today with rapid changes in
conditions expected in some areas. Pre-frontal convergence zone
generating a line of showers in northern Nevada will continue to
move east through the morning hours reaching Elko by sunrise.
Pockets of strong winds aloft near 55 kts could be brought down by
showers as observed earlier this morning before the official Wind
advisory begins for the northern part of the state. Severe wind
gusts to 60 mph are not out the question even prior to the frontal
passage later this morning. Winds will increase rapidly across
the state this morning as low deepens and surface gradient ramps
up, especially behind the cold front. High wind warnings continue
for Nye county while advisory level winds will exist across the
remainder of the CWA today. Winds will remain elevated even
through Friday so issued wind advisory following the expected
expiration of the high wind warnings in northern Nye county to
cover this scenario. Potentially damaging winds of 35 to 45 mph
with gusts to 60 to 70 mph in some locations in northern Nye
county are not out of the question, especially on leeward slopes.
Additional threats of blowing dust and snow will also exist.

Transition from rain to snow across the state will be rapid with
steadily falling snow levels in the post frontal environment.
Convective development will increase ahead of and near the cold
front later this morning beginning in Humboldt county around
sunrise reaching White Pine county by early afternoon.
Thunderstorms are probable with the FROPA as models continue to
show good agreement regarding the convective environment.
Sufficient CAPE values of 400 to 700 along with steepening mid-
level lapse rates throughout the day will support thunderstorms.

The quicker movement of the trough/frontal system will is expected
to translate into less snow accumulation overall. Generally 1 to 3
inches in valleys across the CWA are expected with up to 10 inches
in the Ruby Mountains and the Jarbidge higher terrain area. Winter
weather advisories remain for northern Elko and the Ruby
Mountains.

Friday and Saturday. Lingering light snow will shove eastward
exiting White Pine county by Friday afternoon. Ridging will build
over the region allowing for rebounding temperatures and dry
conditions with highs in the 50s and 60s in valley locations for
Saturday.

.LONG TERM...Saturday night through Thursday. A dirty ridge will
quickly build into the Silver State bringing warmer and dry
weather for Saturday/Sunday. Daytime highs will be near to
slightly above average.

By late Sunday and into Monday morning, the ridge will be
weakening as another trof begins to impact the CWA. Forecast
models continue to come into better agreement tonight. The spread
has lessened, but there is a clustering of H5 closed circulations
west of the Sierras. This is an outlier, but cannot be ruled out
at this time. We have seen this in the past, where a system
continues to dig/close off, and then drops south through Cali. So
even though forecast models are generally in better agreement
tonight, that clustering is of concern.

This system appears to be on the colder side with rain
quickly changing to snow across many of the valleys around
4500-5000ft. There could be light valley snow amounts with
moderate amounts of snow in the mtns. The storm is forecast to
exit the region by Monday night, being replaced by breezy winds
and below average temps.

Tuesday through Thursday, another ridge will quickly build into
the region with a bump in daytime highs. This will remain, until
another storm potentially impacts the region beyond Thursday.
Confidence is quite low at this time beyond Thursday, but an
active pattern is possible.

&&

.AVIATION...Potent storm with impressive upper dynamics digging
southeastward across Nevada today. Convective precipitation and
high winds will accompany the passage of a very strong cold front
which will impact aviation at all TAF sites. Showers &
thunderstorms with rain changing to snow (along and just behind
the cold front) will develop and impact KWMC between 13z and 17z
followed by KEKO between 14z and 18z. VCTS and VCSH will push
southeast to KELY and KTPH after 17z. Strong gusty winds are
possible with any of the heavier showers and storms as well as in
the NW/N flow following the FROPA. Of particular concern, wind
gusts up to 60kts (70mph) along with blowing dust will be
possible at KTPH throughout the afternoon and early evening
between 17z and 0300z. En route turbulence in addition to mountain
waves and obscurations will exist across the state today.

&&

.HYDROLOGY...A strong storm system will bring valley rain early
this morning before changing over to snow throughout today. Up to
a foot of snow is possible to accumulate on the Independence and
Ruby Mountain ranges. Rivers and creeks will likely continue to
run strong as this will be additional runoff through the weekend
and early next week. Total liquid equivalent precipitaion of
around 0.25 to 0.50 is expected across northern Nevada through
Thursday night. Valley snow melt over the weekend will cause
streams and rivers to respond upward next week.

&&

.LKN WATCHES/WARNINGS/ADVISORIES...
Winter Weather Advisory from 8 AM this morning to 5 AM PDT
Friday for Northern Elko County.

Wind Advisory from 11 AM this morning to 11 PM PDT this evening
for Northern Elko County-Ruby Mountains/East Humboldt Range-
South Central Elko County-Southeastern Elko County-Southern
Lander County and Southern Eureka County-Southwestern Elko
County-White Pine County.

Wind Advisory from 11 AM this morning to 8 PM PDT this evening
for Humboldt County-Northern Lander County and Northern Eureka
County.

Winter Weather Advisory from 11 AM this morning to 5 AM PDT
Friday for Ruby Mountains/East Humboldt Range.

High Wind Warning from 11 AM this morning to 11 PM PDT this
evening for Northeastern Nye County-Northwestern Nye County.

Wind Advisory from 11 PM this evening to 11 AM PDT Friday for
Northeastern Nye County-Northwestern Nye County.

Flood warnings are in effect for the following areas:

Humboldt River - Battle Mountain and Comus: Moderate flooding
continues.

Marys River: Minor flooding continues.

All other monitored creeks and rivers are below minor flood stage.
River Statements have been issued for the following areas:

Bruneau River - near Charleston

Humboldt River - Carlin

Humboldt River - Palisade

&&

93/94/94/93

In the hours before

Special weather statement, Mar 30, 2:03 AM PST, 5 hours 57 minutes before
Special Weather Statement
National Weather Service Elko NV
303 AM PDT THU MAR 30 2017

NVZ030-036-301045-
Humboldt County NV-
Northern Lander County and Northern Eureka County NV-
303 AM PDT THU MAR 30 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN HUMBOLDT AND
NORTHEASTERN LANDER COUNTIES UNTIL 345 AM PDT...

At 302 AM PDT, Doppler radar was tracking an area of strong showers
near Battle Mountain, moving east at 25 mph.

Wind gusts of 50 to 55 mph will be possible with these showers as
they moves east along the I80 corridor.

Locations impacted include...
Battle Mountain,, I80, Argenta and Mule Canyon Reclamation Project.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4085 11667 4056 11667 4067 11713 4076 11714
TIME...MOT...LOC 1002Z 265DEG 22KT 4070 11703

JRM
Special weather statement, Mar 30, 6:16 AM PST, 1 hour 44 minutes before
Special Weather Statement
National Weather Service Elko NV
716 AM PDT THU MAR 30 2017

NVZ030-301445-
Humboldt County-
716 AM PDT THU MAR 30 2017

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN HUMBOLDT COUNTY...

At 715 AM PDT, a strong thunderstorm was located near Winnemucca,
moving northeast at 50 mph.

Wind gusts of 50 to 55 mph are possible with this storm.

Locations impacted include...
Winnemucca, Golconda, Winnemucca Airport, Adam Peak and Golconda
Summit.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4128 11735 4096 11713 4083 11764 4086 11765
      4086 11785 4094 11791
TIME...MOT...LOC 1415Z 241DEG 42KT 4091 11777

DLW
Special weather statement, Mar 30, 7:38 AM PST, 22 minutes before
Special Weather Statement
National Weather Service Elko NV
838 AM PDT THU MAR 30 2017

NVZ030-031-036-037-301630-
Southern Lander County and Southern Eureka County NV-
Northern Elko County NV-Humboldt County NV-
Northern Lander County and Northern Eureka County NV-
838 AM PDT THU MAR 30 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN HUMBOLDT...
NORTHEASTERN LANDER...WEST CENTRAL ELKO AND NORTHWESTERN EUREKA
COUNTIES UNTIL 930 AM PDT...

At 837 AM PDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles west of Midas to 36 miles north of New
Pass Summit. Movement was east at 30 mph.

Half inch hail and wind gusts of 45 to 55 mph will be possible with
these storms.

Locations impacted include...
Battle Mountain, Valmy, Crescent Valley, Dunphy, Beowawe, Argenta,
Midas, Mount Tenabo, Phoenix Mine, Midas Mine, Willow Creek
Reservoir, Trenton Canyon Mine, Mule Canyon Reclamation Project,
Antelope Valley and Lone Tree Mine.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4140 11621 4009 11661 4002 11753 4052 11730
      4068 11731 4069 11741 4133 11707
TIME...MOT...LOC 1537Z 267DEG 27KT 4123 11693 4005 11763

LIW

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 high wind, 1 heavy snow. Local standard time, as filed.

High Wind, Humboldt

When
March 30, 8:00 AM PST to 10:00 AM PST
Where
Humboldt forecast zone
Measured
57 kt (66 mph) measured gust
Property damage
$60,000
Reported by
Utility Company
Coordinates
41.407, -118.112 (the zone’s center; the record gives no point)

Strong winds gusting to 66 mph snapped 8 power poles along State Route 140 and damaged 3 power poles in the Paradise Hills area. In Winnemucca a carport was destroyed by the strong winds. Damages are estimated.

High Wind, Northwestern Nye

When
March 30, 10:30 AM PST to 3:00 PM PST
Where
Northwestern Nye forecast zone
Measured
56 kt (64 mph) measured gust
Reported by
ASOS
Coordinates
38.042, -116.472 (the zone’s center; the record gives no point)

A wind gust of 64 mph was recorded at the Tonopah airport. These strong winds blew down the historic Mitzpah Hotel and Casino sign in Tonopah and blew down a 12 inch diameter tree in front of the museum.

High Wind, Northeastern Nye

When
March 30, 10:30 AM PST to 2:00 PM PST
Where
Northeastern Nye forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
RAWS
Coordinates
38.042, -116.472 (the zone’s center; the record gives no point)

A wind gust to 60 mph was recorded at the Currant Creek RAWS site.

Heavy Snow, White Pine

When
March 30, 12:00 PM PST to March 31, 7:00 AM PST
Where
White Pine forecast zone
Reported by
Trained Spotter
Coordinates
39.442, -114.902 (the zone’s center; the record gives no point)

Reports of 6 to 9 inches of snow were reported in Ely and 9 inches 10 miles southwest of Baker.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nevada in 2017Every state in 2017This day in weather historyWarnings in Nevada, March 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 681958, 682175, 682176, 682177.